free-downloads CSEVideos




First Aid In Diabetic Coma

Discussion in 'Emergency Medicine' started by Egyptian Doctor, Nov 15, 2012.

  1. Egyptian Doctor

    Egyptian Doctor Moderator Verified Doctor

    Joined:
    Mar 21, 2011
    Messages:
    9,617
    Likes Received:
    3,292
    Trophy Points:
    16,075
    Gender:
    Male
    Practicing medicine in:
    Egypt

    As you know in diabetes , body insulin level is less than normal or less effective than normal so blood sugar is higher than normal which may cause coma , treatment of diabetes depends on administration external insulin which also may cause lower blood sugar than normal causing coma , so in diabetes patients may suffer from coma because of too high sugar or too low sugar which make their coma treatment more complicated , hypoglycemic coma is more dangerous than hyperglycemia one so we will discuss how to treat with it.


    Recognize the Symptoms


    Many seasoned diabetics are aware when their blood sugar is low however, if their blood sugar is low enough, they may not be lucid enough to recognize that something is wrong. Hypoglycemia causes changes in personality and cognitive function , they may even appear intoxicated. Other symptoms include dizziness and sweating, clumsy movements, irritability and confusion. In severe cases, the person may actually fall unconscious. However, the key here is recognizing the symptoms early on and administering immediate care.


    Administer Sugar


    The best response to a hypoglycemic attack is sugar. Most diabetics should carry glucose tablet with them, for just such an emergency. In the absence of glucose tablets, candy, juice, sugary soft drinks and anything else with straight sugar will do. It has to be sugar. According to the American Diabetes Association, the ideal dosing is three glucose tablets or 1/2 cup of fruit juice or five to six pieces of hard candy.

    Glucagon Injections


    Glucagon is a hormone, produced by the pancreas, that has the opposite action to inslulin causing elevation in blood glucose level. Glucagon is administered by injection, like insulin, and the diabetic may be able to inject himself. If he is not, then you or someone else may need to.

    Call Emergency Services


    If the person has lost consciousness, or if you are unable to administer sugar or glucagon, contact emergency services immediately. The longer you wait, the lower his blood sugar levels will drop and the greater the risk of slipping into a coma. If the diabetic does pass out, do not administer sugar or insulin, do not inject glucagon and do not give him food or liquids. Wait with her until help arrives and make him a comfortable as possible. Make note of the time of the attack because the paramedics will ask.


    diabetic coma.jpg

    Source
     

    Add Reply

Share This Page

<
Infographic maker for medical doctors